'Q: PIC 16F84 drives caffeine [OT]'
Dr. Imre Bartfai wrote:
> the connection between caffeine and the frequency limit of flicker
> detection of the retina fascinates me (I believe it and I think I had
> experienced it).
I'm interested in these stated effects of caffeine and nicotine. The
Australian TV science show "Quantum" (not to be confused with "Beyond
2000") is presently re-running a series (probably BBC or such) called
"What's Your Poison?" about various popular drugs. Nicotine is supposed
to make rats smarter for example and caffeine to do useful things.
When they come out with these studies, or at least report them on
these shows, I'm never quiite sure how much they take accomodation into
account. Take caffeine; OK, so it makes the retina respond faster; that
is, you give someone some and they can see faster flicker than they did
without it. Fine. You give it to someone who practically never
consumes it (like, incidentally, myself!) and *they* see flicker faster
than they did before. Fine.
What I want to know is; does the person who takes it all the time
perform significantly better *with* it than the person who never takes
it, *without* it. My suspicion is that once the person *habituates* to
it, their "better" performance when drugged normalises so that in fact,
they are only a little better than they originally were, but definitely
sub-normal when non-drugged. That's certainly how a lot of things, for
example narcotics, work.
Dr. Imre Bartfai
The argumentation in the last section in the letter is interesting.
However, I do not know whether it is proofed. I think the retina/caffeine
should not confused with another effect called "tachyphylaxy". It can be
shortly described following way:
if you give the subject (e. g.) daily the SAME dose of drug increasing the
blood pressure, the effect decreases, and finally, it will be the
opposite, i. e. the blood pressure will decrease. How? While the drug
acts, the organism will compensate. The effect diminishes, but the
compensation remains, so, finally, you get the inverse effect. That's why
a lot of medicament should be changed during a treatment of a particular
On Sat, 27 Jun 1998, Paul B. Webster VK2BZC wrote:
More... (looser matching)
- Last day of these posts
- In 1998
, 1999 only
- New search...